Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Pittsburgh, PA

March 28, 2005Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Mar 28, 2005, 8:14 PM EST for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2005, 8:14 PM EST (01:14 UTC)
Expired
Mar 28, 2005, 11:15 PM EST
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 122 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 290117
FFWPBZ
WVC077-290415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
814 PM EST MON MAR 28 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 1115 PM EST

* AT 809 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINS IN CENTRAL PRESTON COUNTY. ADDITIONAL RAIN WILL
  MOVE INTO PRESTON COUNTY FROM THE NORTH. RAINFALL RATES SHOW
  THAT THESE STREAMS ARE FLOODING OR SHOULD BEGIN FLOODING SOON,
  MUDDY CREEK, ROARING CREEK, FICKEY RUN, AND SNOWY CREEK.

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

LAT...LON 3969 7952 3925 7952 3935 7987 3969 7974

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 2:31 PM EST, 5 hours 43 minutes earlier.

Area forecast discussion, Mar 28, 2:31 PM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EST MON MAR 28 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
RAIN WILL END FROM WEST TO EAST OVERNIGHT AS SURFACE LOW TRACKS
EASTWARD THROUGH VIRGINIA. WE WILL CANCEL FFA THAT WAS ORIGINALLY
OUT UNTIL 8 PM THIS EVENING FOR ZONES SOUTH OF THE MASON-DIXON
LINE. BEST LIFT HAS SHIFTED INTO THE EASTERN HALF OF PENNSYLVANIA.
BY 18Z TUESDAY RIDGE OF HIGH PRESSURE BUILDS INTO CENTRAL OHIO. FROM
TUESDAY INTO WEDNESDAY MORNING HIGH PRESSURE OVER AREA WITH NEXT LOW
PRESSURE SYSTEM MOVING INTO THE CENTRAL GREAT LAKES BY 18Z
WEDNESDAY. LOOKS LIKE BEST CHC FOR RAIN WITH THIS SYSTEM WILL BE
OVER THE NORTHERN SECTIONS OF OUR CWA WEDNESDAY EVENING.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
ONLY CHANGES TO RA CHCS FOR LATE WEEK WERE FOR TIMING OF EXPECTED
CDFNT ON THU...AND FOR LOW MOVG UP THE OH VALLEY ON FRI.  POPS WERE
INCRD TO LIKELY NMBRS IN THAT TIME PD AS PER OVRALL TIMING CONTUITY
OVR THE PAST CPL OF DAYS.  SLGTLY SLOWER MOTION REQUIRED AN ADDITION
OF LOW CHC NMBRS FOR SAT.  ABOVE NORMAL TEMPS UNDR MID WEEK RIDGE WL
BE DRIVEN BACK TO SEASONAL LVLS WITH THE CDFNT.

&&

.AVIATION...
RA WL CONT OVR THE SRN TWO THIRDS OF THE CWA...HOWEVER DRY SLOT
ENCROACHING OVR THE AREA WL PRVD SOME BREAKS AND MVFR TO LCL VFR
CONDITIONS.  EXPECT RESIDUAL LLVL MSTR TO FUEL CONTD IFR ST
TNGT...ALTHOUGH WND SHOULD KP VSBYS RESPECTABLE.  IMPROVEMENT IND ON
AFTR DAYBREAK TUE AS SYS CONTS TREK TO THE E AND RIDGE AXIS
APPRCHS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Mar 28, 2:39 PM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EST MON MAR 28 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-291937-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
239 PM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE FLOOD WATCH HAS
BEEN CANCELLED. HEAVIEST RAIN HAS SHIFTED INTO THE EASTERN HALF OF
PENNSYLVANIA. SCATTERED RAIN SHOWERS WILL END OVERNIGHT FROM WEST TO
EAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 28, 7:47 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
747 PM EST MON MAR 28 2005

MDZ001-WVZ023-290246-
GARRETT MD-PRESTON WV-
747 PM EST MON MAR 28 2005

...AREA OF HEAVIER RAIN MOVING THROUGH...

AN AREA OF MODERATE TO HEAVY RAIN CONTINUES TO MOVE SOUTHWESTWARD
ACROSS THE AREA. THE COVERAGE OF THE HEAVIER RAIN WILL DECREASE AND
SHOULD DISSIPATE BY 9 OR 10 PM. RAINFALL AMOUNTS OF 1 TO 1.25 INCHES
ARE POSSIBLE. THIS RAIN WILL CAUSE AREA STREAMS TO RISE. SOME STREAMS
THAT HAVE EXPERIENCED THE HEAVIEST RAIN ARE MUDDY CREEK AND GLADE RUN
IN PRESTON COUNTY AND WHITE ROCK RUN AND HARRINGTON RUN IN GARRETT
COUNTY.  IF YOU LIVE NEAR THESE STREAMS OR OTHERS ACROSS THESE
COUNTIES KEEP A CLOSE EYE ON WATER LEVELS AND BE PREPARED TO TAKE
ACTION IF FLOODING OCCURS.

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.